Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Los Angeles, CA

January 9, 2005Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 12:31 AM PST for Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2005, 12:31 AM PST (08:31 UTC)
Expired
Jan 9, 2005, 6:30 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 21 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 090833
FFWLOX
CAC111-091430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1231 AM PST SUN JAN 9 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOWER SESPE CREEK IN CENTRAL VENTURA COUNTY

* UNTIL 630 AM PST

* AT 1228 AM PST...STREAM GAGES ON SESPE CREEK REPORTED A FLOW OF 
  50000 CUBIC FEET PER SECOND. THIS WILL CAUSE FLOODING ALONG THE
  LOWER SESPE CREEK DRAINAGE FROM 5 MILES NORTH OF FILLMORE TO THE   
  SANTA CLARA RIVER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FILLMORE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3450 11902 3437 11895 3440 11885 3460 11896

$$

JACOBSON/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 10:00 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 8, 10:00 PM PST, 2 hours 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST SAT JAN 8 2005

.SHORT TERM...STREAM OF MOISTURE CONTINUES TO MOVE INTO SW CA THIS
EVENING. MOISTURE PLUME EXTENDS WELL OFF THE COAST TO THE SW. LATEST
SAT PICS INDICATE A SHORTWAVE EMBEDDED IN THE FLOW WAS GETTING BETTER
ORGANIZED AND SHOULD MOVE INTO THE DISTRICT LATE TONIGHT AND SUN
MORNING. PLENTY OF SUBTROPICAL MOISTURE IS ASSOCIATED WITH THIS FLOW
WITH PRECIPITABLE WATER VALUES OVER AN INCH ALONG THE COAST...AND UP
TO 1.25 INCHES OFF THE COAST. THIS JUICY AIR WILL BRING RAIN...HEAVY
AT TIMES...TO THE DISTRICT THRU THE NIGHT AND FOR MUCH OF THE DAY
SUN. BOTH THE GFS AND ETA ARE SHOWING THE PLUME OF HI PWS TO LINGER
ALONG AND OFF SW CA CST THRU THE DAY SUN THEN SLOWLY SAG S SUN NITE
AND MON. WITH HEAVY AMOUNTS OF PCPN THRU SUN...THERE IS THE POTENTIAL
FOR WIDESPREAD URBAN FLOODING AS WELL AS FLOODING OF SMALL RIVERS AND
STREAMS. EVEN MAINSTEM RIVERS MAY REACH OR EXCEED FLOOD STAGE INCLUDING
THE SANTA CLARA AND VENTURA RIVERS. FOR INFORMATION ON FLOOD WATCHES
AND AND FLOOD ADVISORIES PLEASE SEE THE PRODUCTS LAXFFALOX AND
LAXFLSLOX. THERE IS ALSO GUSTY SE WINDS IN THE MOUNTAINS OF SW CA...AND
A WIND ADVISORY IS IN EFFECT FOR THE MOUNTAINS OF SLO AND SBA COUNTIES.
A WINTER STORM WARNING CONTINUES MAINLY ABOVE 6500 FEET FOR HEAVY SNOW
AND GUSTY WINDS FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES.
FOR FURTHER DETAILS ON THIS STORM CHECK THE PRODUCTS LISTED BELOW...AND
VISIT OUR WEB SITE AT WWW.WEATHER.GOV/LOSANGELES.

RESIDUAL MOISTURE OVER THE DISTRICT AND CONTINUED ONSHORE FLOW WILL
KEEP THE CHANCES OF SHOWERS IN THE FORECAST OVER MUCH OF THE DISTRICT
SUN NITE AND MON. IT NOW LOOKS LIKE THE LAST IN THIS LONG SERIES OF
WEATHER SYSTEMS TO AFFECT THE DISTRICT WILL MOVE THROUGH THE REGION MON
NITE AND TUESDAY MORNING. THE POTENTIAL EXISTS WITH THIS SYSTEM TO
BRING ANOTHER ROUND OF SIGNIFICANT RAINFALL TO THE DISTRICT...BUT
SHOULD NOT BE AS MUCH RAIN AS THIS WEEKENDS SYSTEM.

.LONG TERM...LONG WAVE UPPER TROF THAT PARKED ITSELF OVER THE WESTERN
U.S. THE LAST COUPLE OF WEEKS IS FORECAST TO FINALLY MOVE E OF THE
REGION LATER TUESDAY THROUGH THE MIDDLE OF THE UPCOMING WEEK.
IT LOOKS LIKE DRY WEATHER AND MILDER TEMPERATURES WILL PREVAIL TUE NITE
THRU THE END OF THE WEEK. THERE SHOULD EVEN BE SOME LOCAL NE CANYON
WINDS AT TIMES NIGHT AND MORNING HOURS DURING THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

SIRARD
Hazardous weather outlook, Jan 8, 3:23 PM PST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
323 PM PST SAT JAN 8 2005

CAZ034>041-044>047-051>054-059-087-088-091400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
323 PM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE THROUGH TUESDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOYER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:45 PM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 8, 11:15 PM PSTFlash Flood WarningLOXVentura6 hr
Jan 9, 4:05 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 9, 6:00 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Jan 9, 9:50 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 9, 9:55 AM PSTFlash Flood WarningLOXLos Angeles6 hr
Jan 9, 2:45 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.